Alert archive / Michigan / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 24, NWS Gaylord, MI

June 24, 1997Gladwin County, Ogemaw County, Michigan

NWS Gaylord, MI issued this severe thunderstorm warning at Jun 24, 1997, 10:36 PM EDT for Gladwin County, Ogemaw County, Michigan. It was in force for 44 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 24, 1997, 10:36 PM EDT (02:36 UTC)
Expired
Jun 24, 1997, 11:20 PM EDT
In force
44 min
Issued by
NWS Gaylord, MI
Area
Whole counties

Counties Gladwin County, MI, Ogemaw County, MI

The radar

The NCL Michigan radar (KAPX), 90 km from the middle of the area, began a volume at 02:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 24, 11:19 PM EDTThunderstorm Wind 50Skidway Lake, MI
Jun 24, 11:20 PM EDTThunderstorm Wind 50Lupton, MI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 24, 10:00 PM EDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 2.6 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 1997-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2016 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 1997-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2016 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1280 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KAPN 250236 RRA
SVRAPN
MIC051-129-250320-

BULLETIN - EAS ACTIVATION/IMMEMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
1036 PM EDT TUE JUN 24 1997

* SEVERE THUNDERSTORM WARNING FOR
  GLADWIN COUNTY - NORTH CENTRAL LOWER MICHIGAN
  OGEMAW COUNTY - NORTH CENTRAL LOWER MICHIGAN

* UNTIL 1120 PM EDT
 
* SOME LOCATIONS AFFECTED
    ROSE CITY
    WEST BRANCH
    GLADWIN
    BEAVERTON

* AT 1032 PM EDT RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS
  EXTENDING FROM HARRISON IN EASTERN CLARE COUNTY TO US-27 JUST
  WEST OF HIGGINS LAKE AND HOUGHTON LAKE IN ROSCOMMON COUNTY.
  THE STORMS WERE MOVING NORTHEAST AT 45 MPH.

* THE STORMS WILL EXTEND ALONG A GLADWIN TO WEST BRANCH TO ROSE
  CITY LINE BY 11 PM.

DAMAGING WINDS IN EXCESS OF 60 MPH WILL BE THE PRIMARY
SEVERE WEATHER THREAT WITH THESE THUNDERSTORMS. HEAVY DOWNPOURS
AND FREQUENT CLOUD TO GROUND LIGHTNING ARE ALSO EXPECTED. TAKE
COVER IN A STURDY BUILDINpG AWAY FROM WINDOWS!

BH/PB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 3:53 PM EDT, 6 hours 43 minutes earlier.

Area forecast discussion, Jun 24, 3:53 PM EDT, 6 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
354 PM EDT TUE JUN 24 1997

LATEST SFC ANALYSIS CONTINUES TO SHOW BROAD AREA OF ACYC FLOW ACRS LWR
MI...BUT WITH WRM FNTL ASSCD CYC FLOW ACRS LK SUPERIOR AND ERN UPR MI.
INFLUENCE OF LK SUPERIOR MOST LIKELY HAVING AN EFFECT ON PUSHING WRM
FNT S INTO UPR MI GIVEN THE COOL N-S COMPONENT TO THE WIND. MAIN FCST
QUESTIONS WILL ONCE AGAIN CENTER ON PROBABILITY/AREAL EXTENT OF TSTMS
AND SVR WX THREAT.

NGM/ETA CONTINUE TO BE IN LINE WITH UPR FEATURES...THO NGM ONCE AGAIN
APPEARS A BIT TOO FAST WITH FNTL MOVEMENT. MAIN DIFFERENCE FROM
PREVIOUS MODEL RUN IS LACK UPR DIVRGNCE/SFC CONVRGNCE COUPLING ACRS NRN
LWR OVERNIGHT. GRIDDED DATA SHOWS VORT MAX ACRS WI LATER THIS EVE
WEAKENING AS IT MOVES INTO BROAD SCALE UPR RIDGE...AT MOST CAUSING THE
RIDGE TO FLATTEN SOMEWHAT. ERN UPR TO GET THE BRUNT OF THIS ENERGY...
THUS BETTER UPR DIVERGENCE/LWR CONVERGENCE COUPLING. JUST WEAK VORT
LOBING WORKING INTO NRN LWR AFT MIDNIGHT/BY DAYBREAK...WITH NEGLIGABLE
SFC CONVERGENCE. THIS MAKES SENSE GIVEN BAROTROPIC NATURE OF ATMS ACRS
LWR MI...WITH THERMAL/THCK RIDGE TO REMAIN IN PLACE THRU MORNING. SFC
CONVERGENCE HWVR MAY GET A BOOST WITH OUTFLOW BNDRYS DUE TO THE
CONVECTION THAT WILL FIRE N AND W OF THE REGION THIS EVENING. PER COORD
WITH DTX...WOULD THEREFORE LEAN TOWARD HAVING AT LEAST SCT POPS FOR MUCH
OF THE REGION...WITH LIKELY POPS ACRS ERN UPR AND NW LWR IN CLOSER
PROXIMITY TO BEST UPR LVL SUPPORT. SVR CHCS THO UNLIKELY BY 06Z WITH
THE WARMING/MOISTENING PROFILE ALOFT COMBINED WITH LOSS OF DAYTIME
HEATING. MODIFED KAPX SOUNDING FOR 06Z INDICATES CAPES ARND 1500
J/KG...WITH HEAVY RAIN/HIGH K INDICIES BEING THE PRIMARY THREAT.

STRONG 700-500 MB DRYING AND CAA WORKS INTO REGION FROM W BY 12Z BEHIND
INITIAL SFC FNT AND AHEAD OF SECONDARY TROUGH ASSCD WITH MAIN UPR LVL
VORT. HWVR...THESE DESTABLTZTN FACTORS WILL BE OFFSET BY SFC DRYING AND
SUFFICIENT UPR DIVERGNCE/LWR CONVERGENCE STILL LACKING. THUS WOULD NOT
BE SUPRISED IF SVR WX IS NOT SEEN ACRS THE AREA BEFORE WE TRANSFORM
INTO COOLER...DRIER REGIME BY LATE WED/INTO THU. WOULD XPC AT LEAST SCT
ACTIVITY ACRS SE PTNS OF NRN LWR WITH STILL HIGH DWPTS IVOF INITIAL@
FNT. HWVR...WITH LOW LVL DRYING INCREASING W/ TIME...MAIN AREA OF
SHOWERS/TSTMS WILL FOCUS ALONG 1000/850 THTE RIDGES AND MSTR FLUX
CONVERGENCE.

HURLEY

In the hours before

Special weather statement, Jun 24, 9:26 PM EDT, 1 hour 10 minutes before
MIZ021-026-027-MIZ032-033-250230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
927 PM EDT TUE JUN 24 1997

...STRONG THUNDERSTORMS MOVING THROUGH NORTHWEST LOWER MICHIGAN...

AT 925 PM EDT...RADAR INDICATED A LINE OF STRONG THUNDERSTORMS
FROM JUST WEST OF TRAVERSE CITY TO 10 MILES WEST OF CADILLAC.

THESE STORMS ARE MOVING TO THE NORTHEAST AT 45 MPH... AND WILL
EXTEND FROM NEAR BELLAIRE TO KALKASKA TO LAKE CITY BY 1000 PM.

WIND GUSTS AS HIGH AS 50 MPH CAN BE EXPECTED WITH THESE STORMS
WHEN THEY APPROACH YOUR AREA.  IN ADDITION...EXPECT BRIEF HEAVY
DOWNPOURS AND OCCASIONAL CLOUD TO GROUND LIGHTNING.
Special weather statement, Jun 24, 9:27 PM EDT, 1 hour 9 minutes before
MIZ021-026-027-MIZ032-033-250230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
927 PM EDT TUE JUN 24 1997

...STRONG THUNDERSTORMS MOVING THROUGH NORTHWEST LOWER MICHIGAN...

AT 925 PM EDT...RADAR INDICATED A LINE OF STRONG THUNDERSTORMS
FROM JUST WEST OF TRAVERSE CITY TO 10 MILES WEST OF CADILLAC.

THESE STORMS ARE MOVING TO THE NORTHEAST AT 45 MPH... AND WILL
EXTEND FROM NEAR BELLAIRE TO KALKASKA TO LAKE CITY BY 1000 PM.

WIND GUSTS AS HIGH AS 50 MPH CAN BE EXPECTED WITH THESE STORMS
WHEN THEY APPROACH YOUR AREA.  IN ADDITION...EXPECT BRIEF HEAVY
DOWNPOURS AND OCCASIONAL CLOUD TO GROUND LIGHTNING.
Special weather statement, Jun 24, 10:23 PM EDT, 13 minutes before
MIZ008-015>019-021-024-026-030-036-042-MIZ022-023-027>029-032>035-
041-250630-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
1023 PM EDT TUE JUN 24 1997

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 200 AM EDT FOR MUCH
OF NORTHERN LOWER AND EASTERN UPPER MICHIGAN...

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM
WATCH UNTIL 200 AM FOR THE FOLLOWING COUNTIES IN EASTERN UPPER
MICHIGAN...

CHIPPEWA           MACKINAC

AND FOR THE FOLLOWING COUNTIES IN NORTHERN LOWER MICHIGAN...

EMMET              CHEBOYGAN          PRESQUE ISLE
CHARLEVOIX         ANTRIM             OTSEGO
MONTMORENCY        ALPENA             GRAND TRAVERSE
KALKASKA           CRAWFORD           OSCODA
ALCONA             WEXFORD            MISSAUKEE
ROSCOMMON          OGEMAW             IOSCO
GLADWIN            ARENAC

SOME COMMUNTIES INCLUDED IN THIS WATCH ARE SAULT STE MARIE...
ALPENA... GAYLORD... TRAVERSE CITY... GRAYLING... HOUGHTON LAKE...
AND STANDISH.

THE PRIMARY THREAT FROM ANY THUNDERSTORMS WITHIN THIS WATCH IS
HIGH WINDS IN EXCESS OF 60 MPH. BRIEF HEAVY RAIN AND DEADLY
CLOUD TO GROUND LIGHTING WILL ALSO ACCOMPANY THE THUNDERSTORMS.

STAY TUNED TO NOAA WEATHER RADIO... YOUR LOCAL RADIO...
TELEVISION... OR CABLE TELEVISON STATION FOR THE LATEST
INFORMATION OF THIS THUNDERSTORM SITUATION.

SHOBE2

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 9:52 PM EDTSevere Thunderstorm WarningAPXKalkaska, Missaukee43 min
Jun 24, 10:13 PM EDTSevere Thunderstorm WarningAPXRoscommon47 min
Jun 24, 11:08 PM EDTSevere Thunderstorm WarningAPXArenac57 min
Jun 24, 11:32 PM EDTSevere Thunderstorm WarningAPXAlcona, Iosco93 min
Jun 25, 12:04 AM EDTSevere Thunderstorm WarningAPXArenac31 min

Nearby

Severe Thunderstorm Warnings in Michigan, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.